Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 31, 2009, 8:15 AM CDT for 4 counties in Texas. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2009, 8:15 AM CDT (13:15 UTC)
- Expired
- Mar 31, 2009, 9:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Caldwell County, TX, Comal County, TX, Gonzales County, TX, Guadalupe County, TX
The radar
The Austin/San Antonio radar (KEWX), 33 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 8:20 AM CDT | HAIL 0.25 | Seguin, TX | SEGUIN HIGH SCHOOL |
| Mar 31, 8:20 AM CDT | HAIL 0.88 | 10 Se Seguin, TX | |
| Mar 31, 8:20 AM CDT | HAIL 2 | 12 N Nixon, TX | TWO TO THREE INCHES OF HAIL COVERED THE HIGHWAY NORTH OF LEESVILLE |
| Mar 31, 8:25 AM CDT | HAIL 0.75 | Seguin, TX | MARBLE TO PENNY SIZE HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 311315 SVREWX TXC055-091-177-187-311415- /O.NEW.KEWX.SV.W.0030.090331T1315Z-090331T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 815 AM CDT TUE MAR 31 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CALDWELL COUNTY... SOUTHEASTERN COMAL COUNTY... NORTHERN GONZALES COUNTY... GUADALUPE COUNTY... * UNTIL 915 AM CDT. * AT 814 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF SEGUIN...AND MOVING EAST AT 45 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE GERONIMO...STAPLES... KINGSBURY...FENTRESS...LULING...PALMETO AND GONZALES. LAT...LON 2991 9749 2937 9728 2939 9800 2966 9820 TIME...MOT...LOC 1315Z 271DEG 41KT 2950 9800 $$
1 follow-up statement
000 WWUS54 KEWX 311350 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 850 AM CDT TUE MAR 31 2009 TXC055-091-177-187-311415- /O.CON.KEWX.SV.W.0030.000000T0000Z-090331T1415Z/ CALDWELL TX-COMAL TX-GUADALUPE TX-GONZALES TX- 850 AM CDT TUE MAR 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR NORTHERN GONZALES...GUADALUPE...SOUTHEASTERN COMAL AND SOUTHERN CALDWELL COUNTIES... AT 840 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE AND ONE QUARTER INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR MONTHALIA...OR 10 MILES WEST OF GONZALES...MOVING EAST AT 45 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE COST...MCMAHAN...TILMON... TAYLORSVILLE AND HAMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO ONE AND ONE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN LEESVILLE WITH THIS STORM AND WIND GUSTS ESTIMATED AT 60 MPH. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 2939 9784 2969 9812 2991 9749 2937 9728 TIME...MOT...LOC 1347Z 271DEG 41KT 2949 9759 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:18 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 31, 6:18 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 618 AM CDT TUE MAR 31 2009 .AVIATION... A COLD FRONT IS MOVING SOUTHEAST ACROSS SOUTH CENTRAL TEXAS ATTM. THE FRONT HAS ALREADY MOVED ACROSS OUR TERMINALS RESULTING IN A WIND SHIFT TO THE NORTHWEST. SCATTERED CONVECTION IS OCCURRING ALONG AND BEHIND THE FRONTAL BOUNDARY FROM PEARSALL TO GIDDINGS. A COUPLE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BEHIND THE SFC FRONT SOUTHWEST OF SAN ANTONIO AND WILL MOVE NORTHEAST ACROSS BEXAR COUNTY...POSSIBLY IMPACTING KSSF AND KSAT BETWEEN 12Z AND 13Z. OTHERWISE VFR CIGS AOA 5K FT WILL IMPROVE TO VFR/NO CIGS BY 15Z. SFC WINDS WILL BE NORTHERLY AT 10 TO 15 MPH...DIMINISHING THIS EVENING. && .PREV DISCUSSION... /ISSUED 418 AM CDT TUE MAR 31 2009/ DISCUSSION... LARGE UPPER LOW IS SPINNING OVER THE CENTRAL PLAINS WITH COLD FRONT MOVING THROUGH THE STATE. THE FRONT IS CURRENTLY CUTTING THE CWA IN HALF ALONG I-35. WHILE TEMPS HAVE NOT DROPPED MUCH BEHIND THE FRONT...DEWPOINTS HAVE LOWERED SOME 30 DEGREES. THERE ARE SOME SCATTERED CLOUDS AROUND AND FOR THE MOST PART THEY SHOULD BE EXITING THE AREA LATER TODAY. A FEW POP UP SHOWERS HAVE BEEN TRYING TO FORM ALONG THE FRONT...BUT OVERALL THEY HAVE NOT BEEN VERY SUCCESSFUL IN LASTING MORE THAN A VOLUME SCAN OR TWO. SOME LIGHT RAIN HAS BEEN REPORTED AT SOME OF THE SFC STATIONS OVER THE PAST HOUR...BUT I THINK ANY WIDESPREAD SHOWER ACTIVITY WILL HAVE A HARD TIME FORMING. WILL KEEP IN THE 20-30 POP OVER THE FAR EASTERN ZONES AS THE FRONT ENCOUNTERS SOME BETTER MOISTURE. AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT...LOOK FOR SOME NORTH WINDS AND COOLER TEMPS. VERY PLEASANT OVERALL. THE WEAK HIGH PRESSURE LATER TODAY WILL SHIFT EAST QUICKLY AS ANOTHER TROF DIGS INTO THE SOUTHERN ROCKIES. RETURN FLOW WILL SET UP ON WED BEFORE THE UPPER LEVEL TROF SWINGS THROUGH NORTH TEXAS ON THURSDAY MORNING. PRECIP CHANCES ONCE AGAIN LOOK DISMAL AS THE SYSTEM WILL HAVE LITTLE TO NO MOISTURE TO WORK WITH. MORE PROGRESSIVE SYSTEMS CONTINUE THROUGH THE CENTRAL US WITH ANOTHER TROF AND COLD FRONT SWINGING THROUGH THE AREA BY SUNDAY MORNING. HAVE INCLUDED A 20 POP FOR THAT PASSAGE AS WE WILL AT LEAST HAVE A FEW DAYS OF SOUTHERLY WIND TO HOPEFULLY GET US ENOUGH MOISTURE IN PLACE. FIRE WEATHER... LOOKS LIKE A DECENT FIRE WX SETUP FOR THURSDAY. WITH STRONG DYNAMICS MOVING OVER NORTH TEXAS ON THURSDAY...40-50 KT 850MB WINDS WILL BRING STRONG DOWNSLOPING ACROSS CENTRAL TEXAS. THICKNESS DONT SHOW A HUGE WARMUP...BUT THE VERY LOW DEWPOINTS AND GUSTY WINDS OF 20-30 MPH WILL DEFINITELY BRING SOME FIRE CONCERNS. A FIRE WEATHER WATCH LOOKS LIKELY AT THIS POINT FOR THURSDAY. WILL ADD IN STRONGER WORDING INTO THE FIRE WEATHER FORECAST AND THE HWO TO ADVERTISE THE POSSIBLE ISSUANCE OF THE WATCH DURING LATER SHIFTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 52 79 61 76 / 10 0 0 - 20 AUSTIN BERGSTROM INTL AIRPORT 74 47 79 57 76 / 10 0 0 - 20 NEW BRAUNFELS MUNI AIRPORT 77 49 81 58 84 / 10 0 0 - 10 BURNET MUNI AIRPORT 74 49 76 51 74 / - 0 0 10 20 DEL RIO INTL AIRPORT 82 56 87 60 82 / - 0 0 - 0 GEORGETOWN MUNI AIRPORT 71 48 77 57 73 / 10 0 0 10 20 HONDO MUNI AIRPORT 79 50 82 56 86 / - 0 0 - - SAN MARCOS MUNI AIRPORT 75 50 80 60 83 / 10 0 0 - 10 LA GRANGE - FAYETTE REGIONAL 70 49 79 59 76 / 30 0 0 10 10 SAN ANTONIO INTL AIRPORT 77 52 81 61 82 / 10 0 0 - 10 STINSON MUNI AIRPORT 79 51 81 61 84 / 10 0 0 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 09/13
Hazardous weather outlook, Mar 31, 5:25 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 525 AM CDT TUE MAR 31 2009 TXZ171>173-183>194-202>209-217>225-228-011100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 525 AM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON IN THE WAKE OF THIS MORNINGS COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT AND 20-FT WINDS WILL BE NORTH AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ANOTHER COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL TEXAS ON THURSDAY. ONCE AGAIN RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT. HOWEVER MUCH STRONGER NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED. A RED FLAG WARNING WILL LIKELY BE REQUIRED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 31, 7:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL HELOTES 29.57N 98.69W
03/31/2009 M0.88 INCH BEXAR TX TRAINED SPOTTER
&&
EVENT NUMBER 00426
SBSLocal storm report, Mar 31, 7:58 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 6 WSW BOERNE 29.77N 98.83W
03/31/2009 E0.50 INCH KENDALL TX COCORAHS
&&
EVENT NUMBER 00427
SBSLocal storm report, Mar 31, 8:01 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 5 E HOLLYWOOD PARK 29.60N 98.41W
03/31/2009 E0.25 INCH BEXAR TX COCORAHS
&&
EVENT NUMBER 00428
SBSLocal storm report, Mar 31, 8:02 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL SCHERTZ 29.55N 98.26W
03/31/2009 E0.25 INCH BEXAR TX PUBLIC
SCHERTZ PKWY AND HWY 78
&&
EVENT NUMBER 00429
SBSLocal storm report, Mar 31, 8:03 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0752 AM HAIL SAN ANTONIO 29.43N 98.49W
03/31/2009 M0.25 INCH BEXAR TX NWS EMPLOYEE
1604 AND OCONNOR
&&
EVENT NUMBER 00430
SBSLocal storm report, Mar 31, 8:15 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 1 ENE HELOTES 29.57N 98.68W
03/31/2009 M0.50 INCH BEXAR TX COCORAHS
&&
EVENT NUMBER 00431
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:43 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Kendall | 47 min |
| Mar 31, 9:01 AM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Fayette, Gonzales, Lavaca | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.